Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
122 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes weight gain while on anti-psychotic medications?

My 20 year old daughter was diagnosed with bi-polar disorder back in December and began taking Lamictal. She is also taking Adderall. She eats very healthy and has cut back on her alcoholic beverage intake. She has gained 40 pounds in the last 6 months. The medications she is taking do not say weight gain is a side effect. Can you please give me some ideas as to what may be causing this?
Fri, 30 Sep 2016
Report Abuse
General Surgeon 's  Response
Hi and welcome to Healthcaremagic. Thank you for your query. I am Dr. Rommstein, I understand your concerns and I will try to help you as much as I can.
Weight gain is known side effect of all antpsychotic and antidepressants and this is nothing unusual. It usually causes increased apetite, but also it changes fats metabolism and causes accumulation of lipids in tissue. It woul dbe the best to decrease dosage of medications gradually and do sports. Diet should include more proteins and less fats.

I hope I have answered you query. If you have any further questions you can contact us in every time.
Kindly regards. Wish you a good health.
DR. Ivan Rommstein
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


What causes weight gain while on anti-psychotic medications?

Hi and welcome to Healthcaremagic. Thank you for your query. I am Dr. Rommstein, I understand your concerns and I will try to help you as much as I can. Weight gain is known side effect of all antpsychotic and antidepressants and this is nothing unusual. It usually causes increased apetite, but also it changes fats metabolism and causes accumulation of lipids in tissue. It woul dbe the best to decrease dosage of medications gradually and do sports. Diet should include more proteins and less fats. I hope I have answered you query. If you have any further questions you can contact us in every time. Kindly regards. Wish you a good health. DR. Ivan Rommstein